Hail, Polk
- When
- July 9, 1:00 PM CST
- Where
- Polk County, 7.88 mi NNW of Shelby
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.310, -97.470
Afternoon thunderstorms developed along a surface boundary draped across south central Nebraska as an upper level disturbance moved across the plains. These storms continued into the late evening hours, with winds to 60 mph, hail up to the size of quarters, and locally heavy rain of up to 7 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Afternoon thunderstorms developed along a surface boundary draped across south central Nebraska as an upper level disturbance moved across the plains. These storms continued into the late evening hours, with winds to 60 mph, hail up to the size of quarters, and locally heavy rain of up to 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 12:10 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 110 PM CDT WED JUL 9 2008 .AVIATION...18Z TAF. TSTMS STARTING TO FIRE JUST TO THE EAST AND SOUTHEAST OF KGRI AND OVERALL EXPECT THIS ACTIVITY TO REMAIN OUT OF KGRI BUT DID INCLUDE A VCTS TO ACCOUNT FOR THIS. OVERALL WINDS WILL BE VARIABLE FOR MUCH OF THE TAF PERIOD BUT WILL SHIFT MORE SOUTHERLY AFTER 12Z WITH AN INCREASE IN WIND SPEEDS AS WELL. CLOUD HEIGHTS WILL BE VFR OTHER THAN AN OUTSIDE CHC OF MVFR CLOUDS FOR A BRIEF TIME WITH TSTMS AROUND THIS AFTN. && PREV DISCUSSION... /ISSUED 429 AM CDT WED JUL 9 2008/ DISCUSSION...MAIN CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES OVER THE NEXT FEW DAYS. WEAKENING SHOWERS/THUNDERSTORMS THAT BARELY MADE IT INTO THE FAR WESTERN CWA LATE LAST NIGHT HAVE SINCE MET THEIR DEMISE...WITH IR SATELLITE IMAGERY SHOWING STEADILY WARMING CLOUD TOPS. FURTHER NORTH...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO TREK SOUTHEAST FROM NORTHWEST THROUGH NORTHEAST NE BEING DRIVEN BY AN APPROACHING SHORTWAVE IN A CONTINUED NORTHWEST FLOW ALOFT AND PERHAPS SOME VERY WEAK CONVERGENCE AT H85. ALONG WITH THIS WAVE...WATER VAPOR IMAGERY SHOWS UPPER RIDGE STILL ANCHORED OVER THE EASTERN PACIFIC/WEST COAST...WITH SEVERAL PERTURBATIONS EMBEDDED IN THE LOW AMPLITUDE NORTHWEST FLOW FROM THE PAC NW INTO THE CENTRAL PLAINS. SOME SUCH ENERGY CAN BE SEEN RIPPLING ACROSS WY...WITH A MORE ORGANIZED SHORTWAVE CURRENTLY PASSING THROUGH MT AND NORTHERN WY. FOR THE MORNING HOURS...SOME SHOWERS AND THUNDERSTORMS SHOULD CLIP NORTHERN PORTIONS OF THE CWA AS CONVECTION ACROSS NORTHERN NE CONTINUES TO PRESS SOUTHEAST AHEAD OF SHORTWAVE DIVING SOUTHEAST THROUGH SOUTHERN SD ATTM. 4KM WRF MODEL SEEMS TO HAVE A GOOD HANDLE ON THIS ONGOING CONVECTION...AND EVENTUALLY BRINGS IT SOUTH INTO NORTHERN PORTIONS OF THE CWA LATER THIS MORNING. FOCUS REMAINS ON THUNDERSTORM POTENTIAL INTO THE AFTERNOON HOURS...AND 00Z MODEL RUNS OF BOTH THE NAM AND GFS HAVE REMAINED FAIRLY SIMILAR TO THEIR SOLUTIONS FROM 24 HOURS AGO REGARDING HOW THINGS EVOLVE THIS AFTERNOON. BOTH MODELS SHOW A WEAK SURFACE BOUNDARY EXTENDING WNW TO ESE ACROSS THE CWA WITH LOW-LEVEL MOISTURE POOLING ALONG AND NORTH OF THE BOUNDARY. THIS POOLING OF LOW-LEVEL MOISTURE LEADS TO MLCAPES OF 1500 TO 2000 J/KG DEVELOPING...WITH LITTLE TO NO CAPPING LEFT THIS AFTERNOON. ADDITIONAL MID-LEVEL SHORTWAVE ENERGY RIPPLING ACROSS SHOULD HELP TO INITIATE SURFACE BASED CONVECTION THIS AFTERNOON. GIVEN THE PROGGED INSTABILITY ALONG WITH EFFECTIVE BULK SHEARS OF 25 TO 35 KTS...COULD SEE SOME ISOLATED SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS THE MAIN CONCERNS. NOT REAL CONFIDENT IN HOW THIS WILL ALL PLAY OUT GIVEN POTENTIAL FOR MORNING CONVECTION TO PASS THROUGH THIS AREA AND ALTER THE ENVIRONMENT...AND THUS HAVE KEPT POPS IN THE SLIGHT CHANCE RANGE FOR NOW. THE NORTH/NORTHEAST CWA REMAINS THE PREFERRED AREA FOR CONVECTION INTO THE EVENING HOURS...BUT FOCUS SHOULD THEN EVENTUALLY SHIFT NORTH OF THE FORECAST AREA LATER TONIGHT ALONG THE NOSE OF DEVELOPING LLJ. SHOULD THEN CATCH A BREAK FROM THE PRECIP THURSDAY AND THURSDAY NIGHT. MID-LEVEL TEMPS WARM THROUGH THE DAY ON THURSDAY...WITH H7 TEMPS CLIMBING TO +12-14C WHICH SHOULD KEEP THE ATMOSPHERE CAPPED TO ANY CONVECTION GIVEN THE ABSENCE OF ANY APPRECIABLE FORCING. SOUTHERLY WINDS WILL BE ON THE INCREASE AS SURFACE LOW PRESSURE DEEPENS OVER THE NORTHERN HIGH PLAINS AHEAD OF A POTENT UPPER LOW TRACKING ACROSS SOUTHERN CANADA. AS THE GRADIENT TIGHTENS AHEAD OF SURFACE TROUGH EXTENDING SOUTHWARD THROUGH THE HIGH PLAINS...SOUTHERLY WINDS WILL BECOME BREEZY TO WINDY WITH ATTENDANT WAA HELPING TEMPS CLIMB INTO THE LOWER 90S FOR HIGHS. AS THE UPPER LOW CONTINUES TO ADVANCE ACROSS SOUTHERN CANADA ON FRIDAY...IT SENDS A COLD FRONT SOUTH INTO THE NORTHERN CWA BY LATE FRIDAY AFTERNOON. MAIN QUESTION HERE IS WHETHER CONVERGENCE ALONG THE BOUNDARY WILL BE SUFFICIENT TO SPARK CONVECTION GIVEN WARM MID-LEVEL TEMPS STILL IN PLACE AND UPPER FORCING STAYING NORTH OF THE AREA. COULD VERY WELL STAY CAPPED OFF GIVEN PROGGED MID-LEVEL TEMPS...BUT CONVERGENCE ALONG THE BOUNDARY IS ALSO QUITE STRONG. BELIEVE AT LEAST SOME ISOLATED CONVECTION COULD DEVELOP ALONG THE BOUNDARY...AND HAVE ADDED SLIGHT CHANCE POPS IN TO ACCOUNT FOR THIS BEGINNING LATE FRIDAY AFTERNOON ACROSS THE NORTHERN CWA AND SPREADING SOUTH FRIDAY EVENING/OVERNIGHT. IF STORMS CAN INDEED BREACH THE CAP...INSTABILITY LOOKS SUFFICIENT DESPITE MARGINAL SHEAR TO SUPPORT SOME STRONG TO SEVERE STORMS. FOR THE WEEKEND...LATEST RUNS OF THE GFS AND ECMWF ARE IN GOOD AGREEMENT IN PUSHING THE FRONT SOUTH OF THE CWA AND TAKING BETTER PRECIP CHANCES WITH IT. THUS HAVE LOWERED POPS DURING THIS PERIOD...KEEPING LARGELY CONFINED TO THE SOUTHERN CWA. IF MODELS CONTINUE THIS TREND...WILL LIKELY NEED TO TRIM PRECIP CHANCES MORE AS LATEST INDICATIONS SUGGEST PRIMARILY DRY CONDITIONS FOR MOST IF NOT ALL OF THE CWA GIVEN FURTHER SOUTH BOUNDARY POSITION. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1220 PM CDT WED JUL 9 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1220 PM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND NORTH OF AN ELWOOD TO SUPERIOR LINE. OVERALL THUNDERSTORM COVERAGE IS EXPECTED TO BE FAIRLY LIMITED...HOWEVER A FEW ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP...WITH LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA LATE FRIDAY AFTERNOON AS A COLD FRONT MOVES IN FROM THE NORTH. A FEW STORMS FRIDAY AFTERNOON INTO FRIDAY NIGHT COULD BECOME STRONG TO SEVERE AS THE FRONT PUSHES SOUTH THROUGH THE AREA. SLIGHT CHANCES FOR THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS ALONG AND NORTH OF AN ELWOOD NEBRASKA TO SUPERIOR NEBRASKA LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1254 PM CDT WED JUL 9 2008 NEZ048-049-063-064-091830- HAMILTON-MERRICK-POLK-YORK- 1254 PM CDT WED JUL 9 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... CENTRAL MERRICK COUNTY IN CENTRAL NEBRASKA SOUTHWESTERN POLK COUNTY IN EAST CENTRAL NEBRASKA NORTHWESTERN YORK COUNTY IN EAST CENTRAL NEBRASKA NORTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HORDVILLE...OR 20 MILES NORTHWEST OF YORK...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... POLK... STROMSBURG... SMALL HAIL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 133 PM CDT WED JUL 9 2008 NEZ049-064-091900- POLK-YORK- 133 PM CDT WED JUL 9 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN POLK COUNTY IN EAST CENTRAL NEBRASKA NORTHERN YORK COUNTY IN EAST CENTRAL NEBRASKA AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POLK...OR 13 MILES NORTHWEST OF YORK...AND MOVING EAST AT 12 MPH. * THE THUNDERSTORM WILL BE NEAR... BENEDICT BY 200 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 138 PM CDT WED JUL 9 2008 NEZ049-091915- POLK- 138 PM CDT WED JUL 9 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EXTREME NORTHEASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUNCAN...OR NEAR COLUMBUS...AND MOVING SOUTHEAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN POLK COUNTY BY 150 PM CDT * THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF NORTHEASTERN POLK COUNTY THROUGH 215 PM CDT. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PEOPLE IN NORTHEASTERN POLK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
13 hail, 5 flash flood, 4 thunderstorm wind. Local standard time, as filed.
Winds accompanied by dime size hail.
Significant crop damage in a 3 mile by 4 mile swath northeast of Stockham.
Roads X and Y north of Sutton were closed due to water running over the roads. Rainfall reports across northern Clay County were as high as 6 inches.
Over 6 inches of rain fell near Stockham with just over 7 inches of rain northeast of Stockham resulting in the flooding of numerous roads across southeast Hamilton County.
Emergency manager had a report water starting to move into buildings in Milligan as well as a report of water over Highway 81 between Geneva and Fairmont.
Rainfall amounts of 3 to 5 inches near Henderson across southwest York County resulted in the flooding of county roads.
Highway 281 north of Hastings was closed due to water running across the highway. Numerous county roads were washed out across northern portions of Adams county. Street flooding was also reported in the city of Hastings.
Damage reported included an apple tree blown down, house gutters twisted, and some canoes being blown into a field.
Damage reported included snapped power poles and power lines down as well as trees blown down onto cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122030, 122031, 122032, 122033, 122034, 122035, 122036, 122037, 122038, 122039, 122041, 122042, 122043, 122046, 122048, 128139, 128142, 128143, 122053, 122051, 122052, 122054.